Asthma Inhalers, Allergy Devices Could Save Lives

Epinephrine auto injectors and asthma inhalers were used incorrectly by most patients

/ Author:  / Reviewed by: Joseph V. Madia, MD Beth Bolt, RPh

(RxWiki News) In a severe allergy attack, patients may need to take medication fast — and using medication incorrectly could slow this process. Many patients may need more education on how to use their medications properly.

Most patients did not use epinephrine auto-injectors and inhalers properly, a new study from the University of Texas in Galveston found.

The study's authors said health care professionals should re-evaluate patient education methods. They suggested repeated verbal and visual instructions, as well as demonstrations, to help more patients correctly use these devices.

"Our study suggests that either people weren't properly trained in how to use these devices, didn't completely understand the instructions even after training, or forgot the instructions over time," said lead study author and allergist Rana Bonds, MD, in a press release. "Younger patients and those with prior medical education were more likely to use the auto-injector correctly."

People who have severe allergies and asthma typically receive a prescription for a syringe containing adrenalin (epinephrine). In an emergency, the patient or caregiver must inject this medication. Patients who have asthma also often use medications delivered through an inhaler. Neither type of medication is effective if used incorrectly during an allergy attack.

"Patients who are at risk for a severe allergic reaction not only need the right medication prescription, but equally important is the correct technique to deliver that medication," said Steven Cole, DO, of Baylor University Medical Center.

"Proper use of asthma inhalers has always been a tough problem to fix. Patients see other people using the wrong technique on TV shows or at their work, and they pick up those bad habits as well," said Dr. Cole, who was not involved in this study.

"It's important to review your technique with your doctor periodically, even if you've been on the medication for a while," he said. "I recommend bringing the rescue inhaler with the patient to the doctor's office and actually showing the doctor how they have been using it. This seems to be a more effective solution to the problem than just telling their doctor that they are using it correctly."

Dr. Bonds and colleagues studied 102 patients on adrenalin and 44 patients who had been prescribed inhalers. This study included both adult patients and parents of patients who were children. All the patients received care from allergists — doctors who specialize in allergy management.

Only 16 percent of the patients used self-injected adrenalin correctly. Even among people who had received recent training, only 10 percent used injectors correctly.

Dr. Bond’s team found that not leaving the injector in place for at least 10 seconds was the most common error. Another common error was not placing the needle end tightly against the thigh. Some patients did not push hard enough to trigger the injection.

Those who were most likely to use the adrenalin injectors correctly were male and younger than 40, Dr. Bonds and colleagues found. Patients who had received some sort of medical training also used them correctly.

Patients made multiple mistakes with adrenalin injectors. Mistakes increase the risk that the patient would not receive any benefit from the medication in an emergency.

Only 7 percent of patients in the study used inhalers correctly, Dr. Bonds and team noted.

Inhaler users were most likely to miss the step of exhaling forcefully before inhaling their medication. By emptying the lungs first, the patient can take a deep breath of medication. Not shaking the inhaler before inhaling a second dose was another common mistake.

These researchers did not find that age, race, training or other factors affected correct inhaler use. However, the study group was small, Dr. Bonds and team noted.

The mistakes in inhaler use often meant a diminished dose of medication, rather than no medication at all.

This study was published Dec. 18 in the Annals of Allergy, Asthma and Immunology.

A grant from the Oliver Center for Patient Safety and Quality Healthcare at the University of Texas Medical Branch funded this research. The authors did not disclose any conflicts of interest.

Review Date: 
December 15, 2014
Last Updated:
January 6, 2015